Anaphylaxis usually happens within a few minutes of exposure
Pro KAh Dtaodln MJB) Ask Dr. Keith Roach M.D
DEAR DR. ROACH: I heard recently someone say that they had an anaphylactic reaction to a vaccine many hours after administration, say, 14 hours later. Can anaphylaxis actually happen that long after exposure to an allergen? This is a general question, not vaccine-specific. I’ve always been under the impression a reaction like this happens much more quickly. — A.F.
ANSWER: Anaphylaxis is a severe, life-threatening allergic reaction. It is uncommon. Less than 2 percent of people will experience anaphylaxis in their lifetime. It can happen because of medications, such as allergy immunotherapy, and less frequently because of other medications, especially those that are injected, including vaccines. It also can happen due to foods, including legumes (peanuts) and tree nuts.
Anaphylaxis usually comes on within a few minutes, rarely up to an hour after exposure. It is treated with epinephrine (also called adrenaline) to counteract the circulatory system collapse that is part of the reaction.
Approximately 20 percent of people with anaphylaxis will have a second set of symptoms after the initial symptoms are successfully treated. These can be prevented, to some extent, with the use of steroids, which is why anyone with anaphylaxis needs immediate evaluation, even if they successfully treated themselves with an injection of epinephrine. The second set of symptoms comes most frequently within three hours, but cases up to 10 hours later have been described.
In the case you are describing, it is possible the initial symptoms were treated and the person noticed a second set, although 14 hours is longer than I have seen reported.
*** DEAR DR. ROACH: I had half my thyroid removed many years ago and have been taking 37.5 mcg of Synthroid since. My latest TSH test is 1.28. While that’s within the normal range, I wonder if it’s too low for me, as I have little energy, even for an 88-year old. But higher doses kick in my essential tremor. — H.A.
ANSWER: Experienced clinicians know that sometimes doses of thyroid replacement hormone need to be individualized to symptoms, and that for some people, their result may not be optimal even it is within the normal range. On the other hand, too much thyroid hormone is bad for the bones; in your case, bad for your tremor; and perhaps most worrisome, bad for your heart. Too high a thyroid replacement dose and you risk developing atrial fibrillation.
Thyroid testing has many moving parts. T4, also called thyroxine, is converted to T3, triiodothyronine, which is the active thyroid hormone. FTI, the free thyroxine index, adjusts the level of thyroid hormone for the proteins that bind thyroid hormone). The higher the T3, T4 and FTI, the more thyroid hormone you have. TSH does not measure thyroid hormone. The thyroid stimulating hormone is made by the pituitary gland, and in almost all cases, the higher the TSH, the lower the thyroid hormone level, since the pituitary makes more TSH if the body senses the thyroid hormone level is too low. The rare exception is the brain making too much TSH, which is usually due to a tumor.
In the lab in my hospital, a normal TSH level is between 0.5 and 4. This would mean that you don’t have a lot of room to increase your thyroid dose without having a frankly too-high level, with its risks.
Finally, a small minority of people have difficulty converting T4 to the active T3. Adding a small dose of T3 or using a combination T4/T3 preparation has improved some people’s symptoms without a net increase in thyroid hormone dose.